Medications and Drug Allergic Reactions
Everyone reacts to medications differently. One person may develop a rash while taking a certain medication, while another person on the same drug may have no adverse reaction. Does that mean the person with the rash has an allergy to that drug?
All medications have the potential to cause side effects, but only about 5% to 10% of adverse reactions to drugs are allergic.
Whether allergic or not, reactions to medications can range from mild to life-threatening.
It is important to take all medications exactly as your physician prescribes. If you have side effects that concern you, or you suspect a drug allergy has occurred, call your physician. If your symptoms are severe, seek medical help immediately.
Allergy symptoms are the result of a chain reaction that starts in the immune system. Your immune system controls how your body defends itself. For instance, if you have an allergy to a particular medication, your immune system identifies that drug as an invader or allergen. Your immune system reacts by producing antibodies called Immunoglobulin E (IgE) to the drug. These antibodies travel to cells that release chemicals, triggering an allergic reaction. This reaction causes symptoms in the nose, lungs, throat, sinuses, ears, lining of the stomach or on the skin.
Most allergic reactions occur within hours to two weeks after taking the medication and most people react to medications to which they have been exposed in the past. This process is called “sensitization.” However, rashes may develop up to six weeks after starting certain types of medications.
One of the most severe allergic reactions is anaphylaxis (pronounced an-a-fi-LAK-sis). Symptoms of anaphylaxis include hives, facial or throat swelling, wheezing, light-headedness, vomiting and shock.
Most anaphylactic reactions occur within one hour of taking a medication or receiving an injection of the medication, but sometimes the reaction may start several hours later. Anaphylaxis can result in death, so it is important to seek immediate medical attention if you experience these symptoms.
Antibiotics are the most common culprit of anaphylaxis, but more recently, chemotherapy drugs and monoclonal antibodies have also been shown to induce anaphylaxis.
Rarely, blisters develop as a result of a drug rash. Blisters may be a sign of a serious complication called Steven-Johnson Syndrome where the surfaces of your eye, lips, mouth and genital region may be eroded.
Toxic epidermal necrolysis (TEN), where the upper surface of your skin detaches like in a patient who has suffered burns, is another type of severe cutaneous adverse reaction. You should seek medical help immediately if you experience any of these. Certain medications for epilepsy (seizures) and gout are often associated with these severe skin reactions.
A number of factors influence your chances of having an adverse reaction to a medication. These include: body size, genetics, body chemistry or the presence of an underlying disease. Also, having an allergy to one drug predisposes one to have an allergy to another unrelated drug. Contrary to popular myth, a family history of a reaction to a specific drug does not increase your chance of reacting to the same drug.
Symptoms of non-allergic drug reactions vary depending on the type of medication. People being treated with chemotherapy often suffer from vomiting and hair loss. Other people experience flushing, itching or a drop in blood pressure from intravenous dyes used in x-rays or CT scans. Certain antibiotics irritate the intestines, which can cause stomach cramps and diarrhea. If you take ACE (angiotension converting enzyme) inhibitors for high blood pressure, you may develop a cough or facial and tongue swelling.
Some people are sensitive to aspirin, ibuprofen, or other non-steroidal anti-inflammatory drugs (NSAIDs). If you have aspirin or NSAID sensitivity, certain medications may cause a stuffy nose, itchy or swollen eyes, cough, wheezing or hives. In rare instances, severe reactions can result in shock. This is more common in adults with asthma and in people with nasal polyps (benign growths).
It is important to tell your physician about any adverse reaction you experience while taking a medication. Be sure to keep a list of any drugs you are currently taking and make special note if you have had past reactions to specific medications. Share this list with your physician and discuss whether you should be avoiding any particular drugs or if you should be wearing a special bracelet that alerts people to your allergy.
When to See an Allergist/Immunologist
If you have a history of reactions to different medications, or if you have a serious reaction to a drug, an allergist/immunologist, often referred to as an allergist, has specialized training to diagnose the problem and help you develop a plan to protect you in the future.
Allergic drug reactions account for 5% to 10% of all adverse drug reactions. Any drug has the potential to cause an allergic reaction.
Symptoms of adverse drug reactions include cough, nausea, vomiting, diarrhea, high blood pressure and facial swelling.
Skin reactions (i.e. rashes, itching) are the most common form of allergic drug reaction.
Non-steroidal anti-inflammatory drugs, antibiotics, chemotherapy drugs, monoclonal antibodies, anti-seizure drugs and ACE inhibitors cause most allergic drug reactions.
If you have a serious adverse reaction, it is important to contact your physician immediately.
Feel Better. Live Better.
An allergist/immunologist, often referred to as an allergist, is a pediatrician or internist with at least two additional years of specialized training in the diagnosis and treatment of problems such as allergies, asthma, autoimmune diseases and the evaluation and treatment of patients with recurrent infections, such as immunodeficiency diseases.
The right care can make the difference between suffering with an allergic disease and feeling better. By visiting the office of an allergist, you can expect an accurate diagnosis, a treatment plan that works and educational information to help you manage your disease.